Kansas, 2024

Flooding and Hail in Kansas, June 2 to 3, 2024

June 2 to 3, 2024 · NWS ICT · 7 events in 4 counties and zones

A complex of marginally severe thunderstorms developed and moved through the region during the morning hours of the 3rd. Most thunderstorms did not produce severe hail or wind, but rainfall was very heavy causing short term flooding in many areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of marginally severe thunderstorms developed and moved through the region during the morning hours of the 3rd. Most thunderstorms did not produce severe hail or wind, but rainfall was very heavy causing short term flooding in many areas. This flooding subsided during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 5:23 AM CST, 3 hours 7 minutes earlier. Its key messages:

  • The active pattern will continue for Today through Tuesday across the region with strong to severe storms possible
  • A dry and quiet weather pattern looks to be in store for Wednesday through Saturday
Area forecast discussion, Jun 2, 5:23 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
623 AM CDT Sun Jun 2 2024

.KEY MESSAGES...

- The active pattern will continue for Today through Tuesday
  across the region with strong to severe storms possible

- A dry and quiet weather pattern looks to be in store for
  Wednesday through Saturday

&&

.DISCUSSION...
Issued at 249 AM CDT Sun Jun 2 2024

Storms will continue to develop over western and central Kansas
early this morning. They will likely linger into the mid
morning hours, aided by low level jet/moisture transport into a
decent mid-level baroclinic zone. Meanwhile, current early
morning satellite water vapor imagery shows a fairly healthy
looking upper level wave over Arizona. This upper level wave
will migrate east/northeast and reach western Oklahoma late this
afternoon. A second upper level wave will move eastward from
the Rockies across the northern plains. This northern system
will push a cold front southward into Nebraska. These two waves
will encounter deeper moisture continuing to surge northward per
latest surface to 850mb polar orbiting satellite data products.
Thunderstorms should ignite ahead of the cold front in Nebraska
and parts of western Kansas southward into Texas panhandle
later this afternoon. The storms will grow upscale into a
eastward forward propagating MCS across Nebraska and northern
Kansas. Some of this activity could spread into central Kansas
later tonight with damaging winds as the main hazard. CAM models
show another possible MCS developing further south in southwest
Kansas/Oklahoma and moving east overnight(could be in response
to the current southwestern upper wave). Also if that southern
MCS scenario happens it could chew up the moisture and toss a
wrench into Monday's setup for Kansas making things less certain
to predict.

Models show a more robust upper level wave moving across the
northern plains on Tuesday with an associated frontal boundary
moving south into Kansas later in the afternoon. Storms look to
develop along the front in the afternoon and become more numerous
Tuesday night. Some of these storms could be strong to severe once
again with damaging winds and torrential downpours as the main risk.
Could also see some flooding problems arise for some locations that
see repeated rounds of heavy rainfall for tonight through Tuesday
night.

All model ensemble means show good agreement with a pattern change
to a northwest flow regime aloft for Wednesday-Saturday developing
over the region. This should give way to dry weather and near to
slightly above normal daytime highs.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 621 AM CDT Sun Jun 2 2024

VFR is anticipated through much of the period, but any isolated
or widely scattered storms this morning may result in reduced
flight categories briefly. The cluster of storms in central KS
continue to backbuild making very little eastward progress but
as the activity begins to weaken it may drift into our central
KS counties possibly impacting KRSL, KGBD and perhaps KHUT
before dissipating by mid-morning. Otherwise, breezy southerly
winds are expected to develop across the area today with some
gusts exceeding 25 knots at times. Storms may redevelop across
western Kansas drifting eastward this evening and tonight,
mainly after 03-04Z.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...CDJ
AVIATION...MWM
Hazardous weather outlook, Jun 2, 2:39 AM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 AM CDT Sun Jun 2 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 AM CDT Sun Jun 2 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered storms will linger into the mid morning hours and some of
the stronger storms could produce small hail and gusty winds.

Storms are expected to re-develop later this afternoon and evening
across Nebraska and western sections of Kansas. This activity will
congeal into a line of storms, then spread eastward tonight mainly
affecting locations along and west of the Kansas Turnpike. Some of
the storms could become severe, and would be capable of producing
hail up to ping pong ball size and damaging winds up to 65 mph. In
addition, some of the storms could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for strong to severe storms are forecast to affect
the region Monday through Tuesday night. The storms could become
more numerous for Tuesday night across the region. In addition, the
showers and storms could create some flooding problems for
locations that see repeated rounds of rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across central Kansas.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jun 2, 2:37 AM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
337 AM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     Non-Tstm Wnd Gst Harper                  37.29N 98.03W
06/02/2024  E60 MPH          Harper             KS   Law Enforcement

            Strong winds north of decaying storms in OK
            resulting in a large limb blown down in
            Harper.

&&

MWM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain, 2 hail. Local standard time, as filed.

Heavy Rain, Montgomery

When
June 2, 8:30 AM CST to June 3, 8:30 AM CST
Where
Montgomery County, 0.88 mi SE of Havana
Reported by
COOP Observer
Coordinates
37.090, -95.940

Twenty-four rainfall of 1.68 inches.

Heavy Rain, Montgomery

When
June 2, 8:35 AM CST to June 3, 8:35 AM CST
Where
Montgomery County, 1.38 mi N of Indepdence Arpt
Reported by
AWOS
Coordinates
37.170, -95.780

Twenty-four rainfall of 1.20 inches.

Hail, Sedgwick

When
June 3, 5:37 AM CST to 5:38 AM CST
Where
Sedgwick County, Park City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.800, -97.320

Hail, Butler

When
June 3, 6:12 AM CST to 6:13 AM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.790, -97.110

Flood, Montgomery

When
June 3, 9:22 AM CST to 12:00 PM CST
Where
Montgomery County, 0.7 mi N of Independence to 1.24 mi S of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.240, -95.720

Law enforcement reports street flooding in the city of Independence.

Flood, Labette

When
June 3, 10:49 AM CST to 12:49 PM CST
Where
Labette County, 3.55 mi E of Edna to 3.56 mi E of Edna
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.050, -95.306

KGGF radio reports partial flooding on U.S. Highway 166 between Lyons and Mead Road.

Flood, Montgomery

When
June 3, 11:00 AM CST to 12:45 PM CST
Where
Montgomery County, 1.82 mi NW of Coffeyville to 2.3 mi W of Coffeyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.050, -95.652

Law enforcement reports street flooding in Coffeyville. U.S. Highway 169 was closed to the state line due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189382, 1189385, 1189372, 1189374, 1189370, 1189371, 1189377.